Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Pittsburgh, PA

August 10, 2018Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2018, 4:55 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 4:55 PM EDT (20:55 UTC)
Expired
Aug 10, 2018, 6:12 PM EDT
In force
77 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:35 PM EDTFLASH FLOOD1 Nw Hendersonville, PAROADWAY FLOODED AT 123 CECIL HENDRISON ROAD IN CECIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WGUS51 KPBZ 102055
FFWPBZ
PAC003-125-110000-
/O.NEW.KPBZ.FF.W.0066.180810T2055Z-180811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
455 PM EDT FRI AUG 10 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Washington County in southwestern Pennsylvania...
  South central Allegheny County in southwestern Pennsylvania...

* Until 800 PM EDT.

* At 455 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Mount Lebanon...                  Bethel Park...
  McMurray...                       Gastonville...
  Baldwin...                        Upper St. Clair...
  Scott Township...                 Whitehall...
  South Park Township...            Cecil-Bishop...
  Castle Shannon...                 Bridgeville...

This includes  Interstate 79 in Pennsylvania between mile markers 47
and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4037 8000 4026 8001 4025 8011 4030 8021
      4040 8009

$$
34
1 follow-up statement
211 
WGUS71 KPBZ 102212
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
612 PM EDT FRI AUG 10 2018

PAC003-125-102219-
/O.CAN.KPBZ.FF.W.0066.000000T0000Z-180811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-
612 PM EDT FRI AUG 10 2018

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON AND SOUTH CENTRAL
ALLEGHENY COUNTIES IS CANCELLED...

A steady light to occasionally moderate rain will continue across 
the South Hills through 8 PM, but the threat for heavy rain and 
flooding has ended. Flooding is no longer expected to pose a threat. 
Therefore, the flash flood warning has been cancelled. Please 
continue to heed any remaining road closures. 

LAT...LON 4037 8000 4026 8001 4025 8011 4030 8021
      4040 8009

$$

Bookbinder

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:23 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 2:23 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
223 PM EDT Fri Aug 10 2018

.SYNOPSIS...
An active weather pattern through the weekend, but no day will
be a wash out. A pesky upper level low pressure parked over the
Ohio Valley brings scattered showers and thunderstorms mostly
during the afternoon and evening hours through the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Numerous showers with embedded thunder have fired up right on cue
along a surface convergence boundary.  This activity will increase
in coverage until about 5pm when it becomes more scattered as
atmosphere becomes less stable due to rain cooled air.  No diurnal
trend in pops tonight given plenty of moisture in low levels and
residual outflow boundaries coupled with a surface convergence zone.
Still pinpointing areas south of I-76 as locations with highest
percentage to see a shower overnight.

High water risk is elevated through early evening for training of
storms and weak steering winds.  As of 2pm rain rates have not been
overly high from thunderstorms, but if a location gets hit two or
three times, we could see problems in low lying and more flood prone
areas.

Areas of fog could develop overnight if we loose nocturnal stratocu
especially if a location gets a shower or storm today.  Saturday
will be a repeat of today given a lingering surface boundary,
copious amounts of low level relative humidity, and a passing
shortwave trough. The area of concern shifts a little farther south
to the I-70 - US 50 corridor in West Virginia.  Right now, given run
of dry weather there doesn't appear to be a flash flooding concern.
Likely pops are predicted in the aforementioned region.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Overall little if any change in the forecast with respect to pops.
Upper level low pressure remains camped over the Ohio Valley. Pops
take on a more diurnal trend Saturday night onward.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
- Redundant Forecast afternoon/evening pop up storms
- Temperatures just below normal
- Strong front Thursday

Extended range ensembles remain in lock step for this time frame
as a upper level low creates daily precipitation chances across
the region. As daytime heating destabilizes the atmosphere,
showers and isolated storms will pop up during the afternoon and
evening hours. Monday and Tuesday in the mountains appear to be
the day with the greatest coverage as it coincides with the
passing of a stronger shortwaves. Confidence not as high
farther west as southeast flow sets up and that may protect the
windward side of the Appalachians for a couple of days.

A synoptic cold front is still forecast to cross Thursday
afternoon evening. Depending how much sunshine is observed
during the day and if the timing holds, it could present a
severe weather risk. The associated mid level cyclone will pass
north of Lake Erie which is where most of the upper level
dynamics reside, therefore confidence remains below 30% for
inclusion into hazardous weather outlook.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will continue to increase in
coverage through the evening as a shortwave helps push a
boundary, that is currently bisecting the region, to the south.
Expect brief restrictions to MVFR and IFR as thunderstorms pass
over a terminal, with greatest confidence that this will occur
at PIT, AGC, LBE, and HLG.

Loss of diurnal heating should decrease shra/tsra coverage
overnight, though the lingering boundary supports the
continuation of VCSH with some possible restrictions in fog as a
result of this afternoon/evenings rainfall. Fog coverage will be
dependent on how much clearing there is, but opted to at least
make mention of this at most sites overnight.

OUTLOOK...
Brief restrictions are possible through Tue, especially in the
aftn/eve, in convection with a persistent upper trough across
the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 12:23 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Fri Aug 10 2018

PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1223 PM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and a few thunderstorms are expected today, with the
greatest concentration expected during the afternoon and evening.
Some of the thunderstorms could produce locally heavy rainfall, and
localized flash flooding is possible if a location is hit by multiple
bouts of heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-513-514-111630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker-
1223 PM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 10, 4:15 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      LOVEDALE                40.27N  79.87W
08/10/2018                   ALLEGHENY          PA   EMERGENCY MNGR

            HAPPY HOLLOW ROAD FROM LONG ACRE DRIVE TO SCENERY DRIVE
            IS CLOSED DUE TO FLOODING.

&&

EVENT NUMBER PBZ1803345
Special weather statement, Aug 10, 4:27 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
427 PM EDT FRI AUG 10 2018

OHZ039-048-058-102100-
Guernsey-Tuscarawas-Coshocton-
427 PM EDT FRI AUG 10 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL GUERNSEY...EASTERN COSHOCTON AND
SOUTHWESTERN TUSCARAWAS COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Farmerstown to near West Lafayette.
Movement was east at 30 mph.

Wind gusts up to 45 mph are possible with these storms, along with
frequent cloud-to-ground lightning and torrential rainfall.

Locations impacted include...
Coshocton...                      Newcomerstown...
West Lafayette...                 Baltic...
Port Washington...                Stone Creek...
Chili...                          Bakersville...

This includes Interstate 77 in Ohio between mile markers 60 and 78.

LAT...LON 4045 8183 4045 8167 4046 8144 4022 8148
      4021 8189
TIME...MOT...LOC 2027Z 268DEG 22KT 4043 8177 4024 8180

Bookbinder
Local storm report, Aug 10, 4:29 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      1 S LAKE DENISE         40.23N  79.70W
08/10/2018                   WESTMORELAND       PA   EMERGENCY MNGR

            VEHICLE STUCK IN FLOOD WATERS AT INTERSECTION OF DEER
            ROAD AND PIERCE ROAD IN SEWICKLEY TWP.

&&

EVENT NUMBER PBZ1803346
Local storm report, Aug 10, 4:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      1 NNW HUTCHINSON        40.24N  79.74W
08/10/2018                   WESTMORELAND       PA   EMERGENCY MNGR

            INTERSECTION OF APPLES MILL ROAD AND HILDERBRQAND LANE
            IN SEWICKELY TOWNSHIP CLOSED DUE TO FLOODING.

&&

EVENT NUMBER PBZ1803347
Local storm report, Aug 10, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      HERMINIE                40.26N  79.72W
08/10/2018                   WESTMORELAND       PA   EMERGENCY MNGR

            14 HOMES FLOODED WITH UP TO 2 FEET OF WATER. ONE MODILE
            HOME KNOCKED OFF FOUNDATION. ROUTE 136 AND HUTCHINSDON
            ROADS WASHED OUT. NUMEROUS ROADS FLOODED

&&

EVENT NUMBER PBZ1803348
Local storm report, Aug 10, 4:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     FLASH FLOOD      STRASBURG               40.60N  81.53W
08/10/2018                   TUSCARAWAS         OH   EMERGENCY MNGR

            ROAD FLOODED WITH KNEE HIGH FLOOD WATERS REACHING ONE
            HOME.

&&

EVENT NUMBER PBZ1803349

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:04 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland5 hr
Aug 10, 3:20 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Aug 10, 3:37 PM EDTSpecial Weather StatementPBZWashington23 min
Aug 10, 4:37 PM EDTFlash Flood WarningPBZWashington3 hr
Aug 10, 5:33 PM EDTAreal Flood AdvisoryPBZLawrence117 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.